Arkansas, 2016

Hail and Damaging Winds in Arkansas, May 1 to 2, 2016

May 1 to 2, 2016 · NWS SHV · 10 events in 1 county or zone

Scattered showers and thunderstorms developed from the afternoon hours on May 1st through the early morning hours on May 2nd, near and behind a weak cool frontal system that extended from Deep East Texas into Northcentral Louisiana. The air mass was warm and unstable near and ahead of the front, with enough elevated instability on both sides of the front ahead of an approaching upper level…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed from the afternoon hours on May 1st through the early morning hours on May 2nd, near and behind a weak cool frontal system that extended from Deep East Texas into Northcentral Louisiana. The air mass was warm and unstable near and ahead of the front, with enough elevated instability on both sides of the front ahead of an approaching upper level disturbance to result in the development of scattered strong to severe thunderstorms across portions of North Louisiana, East Texas, and Southcentral Arkansas. Large hail and damaging winds were the result of the stronger storms, with the hail as large as golfballs across Union County Arkansas from two separate severe thunderstorms. The thunderstorms diminished prior to daybreak on the 2nd as the air mass stabilized with the passage of the upper level disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 1, 1:47 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, May 1, 1:47 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
247 PM CDT SUN MAY 1 2016

AVIATION...
THIS AFTERNOON AN INVERTED SURFACE TROUGH OF LOW PRESSURE AND
SURFACE BOUNDARY ACROSS THE FOUR STATE REGION FROM DEEP EAST TEXAS
ACROSS NORTH CENTRAL LOUISIANA AND INTO SOUTHEAST OKLAHOMA WILL BE
THE FOCUS FOR SHOWERS AND THUNDERSTORMS. ALSO MVFR CLOUDS AND
CEILINGS IN AND NEAR THE SHOWERS AND THUNDERSTORMS WILL PREVAIL
WITH REDUCED VISIBILITIES IN THE CONVECTION. EXPECTING THE
BOUNDARY AND TROUGH TO SHIFT NORTHWEST SLIGHTLY DURING THE
AFTERNOON AND EVENING...BECOMING NEARLY STATIONARY LATE
TONIGHT...THEN FORECASTING THE BOUNDARY AND WIND SHIFT NUDGING
BACK TO THE SOUTHEAST NEAR DAYBREAK. MVFR/IFR CATEGORIES EXPECTED
TO PREVAIL ALONG AND NEAR THE BOUNDARY AND SURFACE TROUGH
OVERNIGHT AND INTO THE EARLY MORNING...THEN RETURNING TO VFR IN
THE MID TO LATE MORNING AS THE CONVECTION SHIFTS NORTHEAST AND
EAST OUT OF THE AREA BY EARLY TO MID AFTERNOON MONDAY.
SURFACE WINDS WILL BE VARIABLE LESS THAN 7 KNOTS WITH THE
TROUGH AND NORTHEAST TO NORTH AROUND THE BACK OF THE SURFACE
BOUNDARY AND TROUGH OF LOW PRESSURE. NORTH TO NORTHEAST WINDS WILL
PREVAIL FOR MANY OF THE SOUTHWEST ARKANSAS...NORTHEAST AND EAST
TEXAS SITES AND PARTS OF NORTHWEST LOUISIANA DURING THE AFTERNOON
BEFORE THE BOUNDARY LIFTS BACK NORTH THEN RETURN TO THE
NORTH TO NORTHEAST DIRECTION DURING THE EARLY MORNING HOURS AND
THE REMAINING TERMINAL SITE OF SOUTH CENTRAL ARKANSAS...NORTH
CENTRAL LOUISIANA AND INTO DEEP EAST TEXAS IN THE LATE MORNING TO
EARLY AFTERNOON MONDAY. /06/

&&

.PREV DISCUSSION... /ISSUED 1113 AM CDT SUN MAY 1 2016/

DISCUSSION...
HAVE LOWERED AFTN POPS AS CONVECTION SKIRTING THE SE CWA...HAS
SHIFTED FURTHER AWAY TO THE SOUTH AND EAST. HOWEVER...THIS
RETURNING BOUNDARY IS STILL EXPECTED...AND WITH AFTN
HEATING...EXPECT SCATTERED CONVECTION TO BEGIN FILLING IN OVER
MAINLY NORTH LA PORTIONS OF AREA. ALSO...12Z SOUNDING AT KSHV VERY
MARGINAL FOR CONVECTION...AS BOTH SURFACE BASED INVERSION NEEDS TO
ERODE...IN ADDITION TO COMPLETE ABSENCE OF MOISTURE ABOVE 700 MB.
THUS...HAVE LOWERED POPS TO 10 PERCENT NW TO 40 PERCENT OVER SE
CWA. NO OTHER CHANGES MADE./VII/.

PREV DISCUSSION... /ISSUED 640 AM CDT SUN MAY 1 2016/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  84  62  74  54 /  20  40  50  20
MLU  83  65  74  56 /  30  60  70  40
DEQ  78  55  70  48 /  10  50  30  10
TXK  81  59  71  51 /  10  50  30  10
ELD  83  61  72  53 /  20  40  50  20
TYR  80  59  71  51 /  20  40  50  10
GGG  83  61  72  53 /  20  40  50  20
LFK  83  65  75  56 /  30  60  70  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/07
Hazardous weather outlook, May 1, 11:03 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 PM CDT SUN MAY 1 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>012-014-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>151-021715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-OUACHITA-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-
1203 PM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE...MAINLY LATE THIS AFTERNOON AND OVERNIGHT...AS A WARM
FRONT LIFTS NORTHWARD INTO THE AREA. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
MONDAY AFTERNOON...BEFORE A COLD FRONT MOVES THROUGH THE REGION
AND BRINGS AN END TO THE RAIN FOR THE REMAINDER OF THE WEEK.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

LAZ013-017>022-TXZ152-153-165>167-021715-
JACKSON-SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1203 PM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
ALONG A SLOWLY NORTHWARD MOVING COLD FRONT THIS
AFTERNOON...POSSIBLY BECOMING MORE WIDESPREAD DURING THE OVERNIGHT
HOURS. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL AND STRONG GUSTY WINDS...WITH THE POSSIBILITY OF
ISOLATED FLOODING OF MAINLY LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS ALONG WITH THE POSSIBILITY OF LOCALLY
HEAVY RAINFALL WILL CONTINUE THROUGH MONDAY EVENING BEFORE A COLD
FRONT MOVES US THROUGH THE REGION BRINGING AND END TO THE RAIN FOR
THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL LIKELY NOT BE NEEDED THROUGH
TONIGHT.

VII

In the hours before

Special weather statement, May 1, 4:39 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
539 PM CDT SUN MAY 1 2016

LAZ011-018-012330-
RED RIVER LA-NATCHITOCHES LA-
539 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NATCHITOCHES AND
SOUTHEASTERN RED RIVER PARISHES UNTIL 630 PM CDT...

AT 539 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF COUSHATTA...OR 15 MILES WEST OF NATCHITOCHES...MOVING
NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALLEN...POWHATAN...LAKE END AND AJAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3185 9344 3201 9328 3187 9311 3173 9337
TIME...MOT...LOC 2238Z 228DEG 7KT 3183 9334

15
Special weather statement, May 1, 4:59 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
559 PM CDT SUN MAY 1 2016

LAZ017-020000-
SABINE LA-
559 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SABINE PARISH UNTIL 700
PM CDT...

AT 559 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF ZWOLLE...OR 10 MILES WEST OF MANY...MOVING NORTHEAST
AT 10 MPH.

DIME SIZE HAIL AND STRONG WINDS BETWEEN 40 AND 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANY...ZWOLLE...FLORIEN...FISHER...NEGREET AND BELMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3138 9364 3149 9372 3150 9372 3151 9371
      3151 9374 3152 9374 3154 9376 3176 9348
      3150 9332
TIME...MOT...LOC 2258Z 241DEG 11KT 3152 9361

15
Special weather statement, May 1, 5:58 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
658 PM CDT SUN MAY 1 2016

ARZ073-LAZ006-020045-
UNION AR-UNION LA-
658 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY IN
SOUTH CENTRAL ARKANSAS AND NORTHWESTERN UNION PARISHES UNTIL 745 PM
CDT...

AT 658 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF SPEARSVILLE...OR 11 MILES EAST OF JUNCTION
CITY...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND STRONG WINDS BETWEEN 40 AND 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUTTIG...STRONG...LAPILE...SPEARSVILLE...NEW LONDON...LOCKHART...LITROE...
CECIL...OAKLAND...TAYLORVILLE AND AURELLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3284 9255 3301 9266 3322 9230 3299 9213
TIME...MOT...LOC 2357Z 242DEG 14KT 3297 9254

15

The radar

The Shreveport radar (KSHV), 156 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Union

When
May 1, 6:26 PM CST
Where
Union County, 0.82 mi N of Strong
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.112, -92.368

A tree was blown down on Highway 82 on the west side of Strong.

Hail, Union

When
May 1, 6:28 PM CST
Where
Union County, 1.05 mi NE of Strong
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.110, -92.357

Golfball size hail was reported in Strong.

Thunderstorm Wind, Union

When
May 1, 6:28 PM CST
Where
Union County, 1.55 mi E of Payne
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.166, -92.374

A tree was blown down onto power lines at the intersection of Pigeon Hill Road and Ward Road. Power was out to much of this area.

Hail, Union

When
May 2, 12:55 AM CST
Where
Union County, 1.62 mi ESE of Newell
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
33.165, -92.723

Hail larger than the size of golfballs fell in the Parkers Chapel community.

Thunderstorm Wind, Union

When
May 2, 12:55 AM CST
Where
Union County, 1.83 mi E of Newell
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.167, -92.719

Trees were blown down in the Parkers Chapel community.

Thunderstorm Wind, Union

When
May 2, 12:55 AM CST
Where
Union County, 1.68 mi NNE of Pickering
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.151, -92.705

A tree fell across a vehicle at Parks Drive and Hinson Road. A tree was also downed on a home in the Parkers Chapel community.

Thunderstorm Wind, Union

When
May 2, 1:05 AM CST
Where
Union County, 1.02 mi S of Smith
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.135, -92.632

Damaging winds caused significant damage to a grocery store at the intersection of Highway 167 and Iron Mountain Road.

Thunderstorm Wind, Union

When
May 2, 1:05 AM CST
Where
Union County, 1.05 mi S of Smith
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.135, -92.631

Trees were downed along Iron Mountain Road southeast of El Dorado.

Hail, Union

When
May 2, 1:10 AM CST
Where
Union County, 2.73 mi E of Smith
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.157, -92.584

Golfball size hail fell on Hibanks Road southeast of El Dorado.

Hail, Union

When
May 2, 1:12 AM CST
Where
Union County, 1.56 mi WNW of El Dorado
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.208, -92.695

Quarter size hail fell on the west side of El Dorado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624972, 624973, 624974, 624975, 624976, 624977, 624978, 624979, 624980, 624981.